Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Headache, dizziness, fatigue, nausea. Had lumbar puncture to rule out meningitis. Permanent cure?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have headaches, dizziness, fatigue, nausea, inability to focus, I feel weak, my limbs feel heavy and stiff and on some occassions I faint or blackout. This started about 7 years ago and I was admitted to the hospital through the ER they ran several test and said they thought I had minigitis but after a lumbar puncture they stated that the diagnosis was incorrect. They did say that I had some type of infection in my blood but they couldn't figure out the cause and after a week they released me. I got better over time and no longer experienced those symptoms for about a year and then they started back. Again they couldn't find anything, I felt better over time. But not it is happening again.
Posted Mon, 11 Jun 2012 in General Health
Answered by Dr. Ashish Mittal 11 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

As your several investigations are normal, then there is no need to worry about any severe illness.

From your description it appear that you are having anxiety disorder. Severity of anxiety may vary time to time. In these disorder tests are usually negative which creates diagnostic problem for physician.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm (lead to stiffness), heaviness in body, easy fatigability, headache, dizziness, poor concentration (lead to difficulty in focus), sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. Although I understand that you are suffering, but you may have to keep patience for 3-4 weeks for full improvement. So, visit to psychiatrist ASAP will help you.

Apart from above advice following simple measures will help you to some extent:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Headache, dizziness, fatigue, nausea. Had lumbar puncture to rule out meningitis. Permanent cure? 9 hours later
I have to almost laugh because I’m a psychologist. I don't XXXXXXX criteria for any disorder on the anxiety spectrum which I know does not necessarily mean I don't have anxiety but I've already seen a psychologist and psychiatrist and they both feel pretty certain it's not a mental health problem. These headaches occur without warning or triggers. Actually, to the contrary, they mostly occur when I am in calm and in an enjoyable settings in which I am not the least bit worried about having a headache or fainting (i.e. home, football game, movies, driving, out to dinner). However, even that is not a clue because they don’t happen every time I’m in an enjoyable setting. Is there any other physiological explanation for these symptoms? My current PCP seems to think they are migraines but the fainting parts makes me a little skeptical about that. She has referred me to a neurologist so if she thought it was migraines only, not sure why I would need a specialist (makes me think she’s a little skeptical too). If not other explanations could you at least give me an idea of any type of test or assessment that should be done.

Answered by Dr. Ashish Mittal 4 hours later
Hello again,

Thanks for follow up,

Considering symptoms you may go for imaging studies like MRI brain to rule out any major structural pathology. Dizziness can occur in migraine too and there is high probability for it.

But you have body stiffness which make suspicion of anxiety for me. One more reason to laugh: If all investigations are normal, then one more diagnosis somatoform is left.

Regarding treatment atleast receive amitryptiline after physician consultation as it help in all differential diagnosis in your case: Migraine, Anxiety and in Somatic symptoms. It really do wonder in our clinics. As being psychiatrist we frequently see its effects in patients. Follow relaxation exercise as it help in anxiety, body stiffness and in migraine.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor